What to cook for the elderly which will not make them ill?

Follow
Share

My mum is 82 and living with me and my family. Every so often after our main meal she will need to go to the toilet and has diarrhea. She says it is because I give her too much food, but she hardly eats as it is?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
9

Answers

Show:
Agree with the recommendation for probiotics; we always keep a bottle of acidophilus on hand.
Helpful Answer (0)
Report

Has she had her gall bladder removed? About 10% of people who have had the gall bladder removed have chronic diarrhea, which is especially triggered after eating. Explaining why I know this would be TMI.
Helpful Answer (1)
Report

I was also going to ask if she was on antibiotics. They are notorious for causing what you describe. If this is the case you could add a probiotic to her routine and that should help some. Other medications could be the cuprit too. Another possibility...dairy is very hard to digest and can cause issues too. I personally am lactose intolerant but as much as 70% of the population has some level of lactose intolerance. Removing dairy (except yogurt) could help.

Angel
Helpful Answer (2)
Report

When you write "water pill" I assume you mean a diuretic such as Lasix or Bumex. Increasing the amount of water can change the food mix balance and cause diarrhea.

You might try limiting the amount of fruit at one meal and spread it out over 3 meals so there isn't so much of a concentration at one time. She'll absorb the fruits better and it won't be so much volume all at once.

Antibiotics also are known to cause diarrhea.

I agree that you could consult a pharmacist, or google the side effects of the meds online. Still, a pharmacist can identify interactions easier than an online search.
Helpful Answer (0)
Report

I know bagged lettuce will give me diarrhea, the sulfite preservatives don't agree with me. Shoots right through in an hour.
I had knee surgery and took some pretty powerful antibiotics for some time afterward, that can be a problem too. Review the meds with her pharmacist.
Helpful Answer (0)
Report

It would be advisable to call her doctor and inquire if the medicine she is taking has any side effects, or if it is possible to cause diarrhea.
On the other hand, if this is not a possible side effect of the medicines she is taking, consider focusing on the food that she eats. Doctors often recommend raw fruits and vegetable as a healthy diet for seniors, these types of food can even help prevent cancer. In fact, a long-term care provider was able to reduce hospital readmission through proper nutrition and diet so you might want to consider giving healthy food choices.
Helpful Answer (0)
Report

It could be entirely the medications she's on and not your cooking. And there's a pretty strong connection between our gut and our emotions. So if she's stressed, that can also cause diarrhea.

I'd start by calling the pharmacy where you get her medications and tell the pharmacist you mom is having issues with diarrhea to see if she/he has any recommendations based on what medications your mom is on. If that doesn't pan out, I'd call her doctor and tell him/her the same thing. It's probably not your food at all - that's my best guess.
Helpful Answer (2)
Report

She is just out of hospital after a knee replacement operation. She is taking all sorts of medication for after surgery and also water tablets, high BP tablets tablets for depression. I am cooking mainly chicken sometimes in sauce (Chick tonight), chops with fat cut out, either dry fried or grilled, mince & potatoes, lasagne. I have stopped giving her hot food as I dont think that this is doing her any favors!! Plenty of veg & salads too.
Helpful Answer (0)
Report

If you give us more information about your mom's medical condition and medications she's on, it might help.

What kind of "main meals" are you giving her? Do you cook with a lot of fat or give her fatty foods? I think that can be hard on elder's digestive system. Has she had a history of diarrhea? Tell us a bit more and you'll get some good answers I'm sure!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions